Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How long does it take Nystatin to start effect on thrush?

Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6185 Questions

default
Posted on Mon, 11 Aug 2014 in Medicines and Side Effects
Question: I currently have thrush and I am on Nystatin .. how long before it starts to work?
doctor
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
2-3days

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about this thrush that you have reported. It takes 2-3days to start having real noticeable changes while on treatment. This is greatly influenced by the severity of the disease condition. Please, it is applied directly on the thrush and not swallowed. Make sure you hold it for a while in the mouth before swallowing for best action. If this is not improving after a week, see your doctor for review. You may need more potent drugs like fluconazole for proper treatment.

Please, remember to rinse the mouth after taking inhaled steroids as failure to do so is the principal reason why asthmatic patients develop asthma.

I hope this helps. I wish you well. Thank you so much for using our services and do feel free to ask for more information and clarifications if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chobufo Ditah 2 hours later
Hello Dr. Ditah;

Thank you so much for responding :) Sounds like I might need to go back to the Doc earlier than I thought. Haven't seen much improvement. I had a VCD exam late Tuesday and that is how they found the thrush so wonder if it is further back in the throat :( Can thrush cause dry mouth and irritated throat and ears??

Thank you for your time; XXXXXXX :)
doctor
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
See below

Detailed Answer:
Hi and thanks for this follow up question.

Thrush can cause dry mouth and irritated throat alongside difficulties swallowing. If you have real difficulties swallowing, then it signals that it involves the esophagus and requires aggressive medical intervention. In this case fluconazole is the preferred drug unless their practice guidelines suggest otherwise. Esophageal involvement takes a little longer for symptoms to start resolving, say a week.

As for irritated ears, this is unlikely in the case of thrush.

I hope this helps. I wish you well. Feel free to keep the discussion going on if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Nystatin

doctor1 MD

I had folliculitis then my hair started to fall out in the front of my head, then I got sores white ringworm. The dermatologist just gave me cream, I still have sores that ooze. I went to another Doctor She gave me nystatin cream and gris ofulvin. I still have the sores and alot of oozing, I lost my hair in the front , I have to wear a wig when I go out. Please help me. I had this since Jan 2014. I can t handle this anymore. It itches alot too

doctor1 MD

Hello doc, i have severe itching and redness in and around clitoris , vagina with redness and swelling.. What it could be? Can you prescribe some itch relieving medicine or cream?

doctor1 MD

I have had a mild sore throat for several weeks. I find lately that my tongue is sore and my mouth seems dry. Maybe I am stressed out and sucking on it without being aware. but I also notice that my voice is not the same

doctor1 MD

I'll be 62 in a couple of days. In recent months, I've taken three Nystatin tablets daily to fight Candida Albicans. When taking this medication, I've seen blood within my stool. On two occasions, I had found red blood in the toilet (water was red). By the way, I'm seeing my doctor this morning. I saw a post on the Healthmagic site written by the mother describing the identical symptoms experienced by her child who was on Nystatin. Is that drug capable of causing internal bleeding? The maker of that drug said they've never heard of this before. But, as I said, my symptoms were identical to those suffered by this child. I saw the post yesterday...it's not there today. Perhaps it was another site.

doctor1 MD

I found black areas of apparently dead cells on the surface of my tongue. There has been some discomfort and sensation of tongue coating for the last three nights. Is this suggestive of any known disease?

doctor1 MD

I have had an itchy sore throat for nearly a month now...It appears to be associated with eating late at night....However I did have a recent bout of bronchitis where I was prescribed Biaxcin an antibiotic...After I finished the antibiotic I had to use nystatin to overcome thrush...not sure if my throat is the result of thrush or stomach... What should I do.

doctor1 MD

Burning/discomfort sensation on left hand side of stomach for over two years. All tests done have revealed nothing except a minor irritation (from endoscopy). Took nystatin for a few months w/very minor relief. Also taken aciphex - helps a bit from time to time. Had H. pylori it was treated and cured. Seen a number of GIs and the only thing they can suggested at this time is to take nortriptylline to reduce the signals to the brain - something that supposedly works in some people. I am really apprehensive of trying this drug b/c of the side effects. Any suggestions of some test that is being overlooked (as far fetched as it may be)?